Uncertain of risk, and concern about one symptom
Sep 16, 2009
Hi Dr Bob. Your enthusiasm for educating people about HIV is inspirational, but what surprised me was how many times you've made me laugh while reading through various posts, even in my current concerned state!
I just have a couple of questions because I haven't been able to find anything too similar from the archives.
Basically I met a guy back at the end of June (an experiment for me). I brought a condom and lube (KY jelly), as I wanted to be safe. I stroked his penis at first, then he wanted me to try oral so I rolled the condom on to him and gave oral only for 5 seconds or so because I didn't enjoy it. Around a min later I received protected anal (the same condom with lube) for a short while. Of course all this sounds no risk, and I wasn't worried at the time.
It was a few days later when I remembered that there had been some of his pre-cum on my hand before I put the condom on him, so it was probably transferred to the outside of the condom shortly before it went inside me?
I was ok until 5 weeks later when I felt I was getting a sore throat. This worried me greatly because I'd done some reading about possible early symptoms of HIV. I was shivery with chills and reduced appetite for a few days, but this could easily have been the result of axiety. Then a day later I felt an ache in my right testicle, which seemed like nothing much at first. That night I woke up 3 times, sweating quite a lot each time, when it wasn't a hot night.
The next morning I went for a full STD screening at my local GUM clinic (I'm in the UK). This was just over 5 weeks from the encounter, and the results came back negative.
I haven't felt too good for weeks, mainly because the testicle ache/pain has persisted for 6 weeks now. They're slightly swollen, and sitting or sleeping can cause them (mainly the right one) to get hot easily and ache whenever they touch my leg (most of the time when sitting) so I haven't had a really good sleep for a long time.
The doctor at the clinic I went back to couldn't find any unnatural bumps, but the swelling, heat and discomfort are definately there and concerning me. I've been given antibiotics (Ofloxacin?) for 2 weeks which had no effect, so I'm going to have a scan at some point soon, prior to my 3 month HIV test.
Sorry for the length of this post. I wouldn't be too worried because I haven't felt anything which could definately be said to be a symptom of ARS, but because symptoms are said to be so variable/possibly not happen at all, I wondered what you thought of my risk?
And because it's the thing that has troubled me the most in the last couple of months, I wanted to ask if my testicle problems could possibly be anything to do with HIV? It was the timing that worried me especially, as you might expect. I've made a donation to the The Robert James Frascino Aids Foundation by the way, and I wish you all the best. I know I've learnt a lot from this experience, whatever the outcome. Thanks for any help you can give.
Response from Dr. Frascino
Your HIV-acquisition risk is essentially nonexistent, assuming the latex or polyurethane condom was used properly and did not fail (break). The minimal amount of precum that might have been transmitted from your hand to his tallywhacker and then into your backdoor would not be considered an HIV risk. Besides, you gave his latex-coated big bopper a five-second blow-job before proceeding on to the main event. Consequently you probably licked all the secondhand leakage off the rubberized penis popsicle before it took its first backdoor plunge. Most likely your increased anxiety over this situation is based on the fact that this man-on-man action was an "experiment" for you.
I do not believe the testicular pain problem is HIV related. However, since this has persisted, I agree it should be evaluated. One possibility is chronic prostatitis, which can cause fever, chills, back pain and testicular pain. Should this be your problem, it may have been only partially treated with your ofloxacin. Generally speaking this class of antibiotics is quite effective in treating chronic prostatitis and symptoms often resolve relatively quickly. Most likely your physician is well aware of the chronic prostatitis possibility and will conduct the appropriate evaluation and follow-up.
Thank you for your donation to The Robert James Frascino AIDS Foundation (www.concertedeffort.org). It's warmly appreciated and urgently needed. In return I'm sending you my good-luck karma that your three-month HIV test will remain negative. I'm quite confident it indeed will be. Write back and let us know the results of your test and the evaluation of your testicular pain, OK? I'll post your follow-up report, as it may help our readers who might be experiencing similar symptoms.
Finally, regarding making you laugh despite the serious nature of HIV/AIDS, I think Paul Rudnick's comments sum up my feelings well. He once wrote: "Only money, rage, and science can conquer AIDS. But only laughter can make the nightmare bearable." Personally I use all four -- money, rage, science and laughter -- to battle the pandemic!
Good luck! Be well.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Having An Std Cause A False Positive Hiv Test?
- 4 Fluids That Can Contain Hiv
- What Are The Best Condoms To Use To Protect Against Hiv?
- Is Stinging Sensation Under Arms A Hiv Symptom?
- What Will Happen If Gonorrhea Goes Untreated?
- What Can You Do To Make A Person More Comfortable Who Has Shingles?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.